Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 46, NWS Pittsburgh, PA

June 23, 2016Monroe County, Ohio; Marshall County, Wetzel County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 23, 2016, 9:36 AM EDT for Monroe County, Ohio; Marshall County, Wetzel County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2016, 9:36 AM EDT (13:36 UTC)
Expired
Jun 23, 2016, 10:15 AM EDT
In force
39 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Monroe County, OH, Marshall County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 1.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS51 KPBZ 231336
SVRPBZ
OHC111-WVC051-103-231415-
/O.NEW.KPBZ.SV.W.0046.160623T1336Z-160623T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
936 AM EDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MONROE COUNTY IN EAST CENTRAL OHIO...
  NORTHEASTERN WETZEL COUNTY IN NORTHERN WEST VIRGINIA...
  SOUTHWESTERN MARSHALL COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 1015 AM EDT

* AT 936 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR POWHATAN
  POINT...OR 10 MILES SOUTHWEST OF MOUNDSVILLE...MOVING SOUTHEAST AT
  50 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  CLARINGTON...KNOB FORK...BIG RUN...WOODLANDS...WILEYVILLE...
  LITTLETON...PROCTOR AND LYNN CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 3986 8103 3985 8088 3967 8045 3954 8061
TIME...MOT...LOC 1336Z 306DEG 41KT 3981 8088 

HAIL...1.25IN
WIND...<50MPH
 
$$

BOOKBINDER
3 follow-up statements
953 
WWUS51 KPBZ 231347
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
947 AM EDT THU JUN 23 2016

OHC111-231357-
/O.CAN.KPBZ.SV.W.0046.000000T0000Z-160623T1415Z/
MONROE OH-
947 AM EDT THU JUN 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3976 8085 3980 8079 3967 8048 3956 8061
TIME...MOT...LOC 1347Z 306DEG 39KT 3975 8078 

$$

WVC051-103-231415-
/O.CON.KPBZ.SV.W.0046.000000T0000Z-160623T1415Z/
WETZEL WV-MARSHALL WV-
947 AM EDT THU JUN 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT
FOR NORTHEASTERN WETZEL AND SOUTHWESTERN MARSHALL COUNTIES...

AT 947 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FAIRVIEW...OR
8 MILES NORTHEAST OF NEW MARTINSVILLE...MOVING SOUTHEAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
KNOB FORK...WILEYVILLE AND BIG RUN. 

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3976 8085 3980 8079 3967 8048 3956 8061
TIME...MOT...LOC 1347Z 306DEG 39KT 3975 8078 

HAIL...1.00IN
WIND...<50MPH
 
$$

BOOKBINDER
980 
WWUS51 KPBZ 231359
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
959 AM EDT THU JUN 23 2016

WVC051-231408-
/O.CAN.KPBZ.SV.W.0046.000000T0000Z-160623T1415Z/
MARSHALL WV-
959 AM EDT THU JUN 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARSHALL COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED SOUTH
INTO WETZEL COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING
FOR MARSHALL COUNTY HAS BEEN CANCELLED.

LAT...LON 3968 8071 3971 8061 3967 8048 3958 8060
TIME...MOT...LOC 1358Z 306DEG 41KT 3967 8064 

$$

WVC103-231415-
/O.CON.KPBZ.SV.W.0046.000000T0000Z-160623T1415Z/
WETZEL WV-
959 AM EDT THU JUN 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT
FOR NORTHEASTERN WETZEL COUNTY...

AT 958 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
PINE GROVE...OR 11 MILES EAST OF NEW MARTINSVILLE...MOVING SOUTHEAST
AT 45 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
KNOB FORK.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3968 8071 3971 8061 3967 8048 3958 8060
TIME...MOT...LOC 1358Z 306DEG 41KT 3967 8064 

HAIL...1.00IN
WIND...<50MPH
 
$$

BOOKBINDER
024 
WWUS51 KPBZ 231408
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1008 AM EDT THU JUN 23 2016

WVC103-231417-
/O.EXP.KPBZ.SV.W.0046.000000T0000Z-160623T1415Z/
WETZEL WV-
1008 AM EDT THU JUN 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WETZEL COUNTY
WILL EXPIRE AT 1015 AM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL IS STILL POSSIBLE WITH
THIS THUNDERSTORM AS IT TRACKS INTO EASTERN WETZEL COUNTY SOUTH AND
EAST OF KNOB FORK. 

LAT...LON 3968 8071 3971 8061 3967 8048 3958 8060
TIME...MOT...LOC 1406Z 306DEG 41KT 3967 8064 

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:21 AM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 23, 4:21 AM EDT, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
421 AM EDT THU JUN 23 2016

.SYNOPSIS...
Showers and thunderstorms will cross the region through the
morning hours. Much warmer air will settle in for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and storm chances will need to be maintained over at least
the southern half of the area this morning, as the large
convective complex exits to the south. It is possible that
activity could redevelop later today as the surface boundary will
be lying across the region, until the next shortwave trough shoves
the front southward later this afternoon. With the clouds and
precipitation, temperatures will end up a bit below normal.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Quiet weather will return for Friday as high pressure builds down
from the north. Seasonable temperatures and falling dewpoints
will create comfortable conditions.

Surface high pressure holds on through Saturday, while a 500 mb
ridge will build over the Ohio Valley. Dry conditions will be
maintained. Temperatures and dewpoints will be on the rise
Saturday, with above normal readings expected.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Dry, hot and humid Sunday, with temperatures approaching 90
degrees. Rain chances return to the forecast Sunday night as
moisture pools ahead of the next front. Some questions on the
timing and speed of the passage of the front remain, and thus
precipitation chances were maintained to some degree through the
remainder of the extended forecast. Above normal temperatures at
the start of the period will become more seasonable by Wednesday.
Superblend guidance was used as a basis for the grids.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Condition deterioration, including IFR in heavy rain for ports
from PIT southward, can be expected this morning as low pressure
and an associated thunderstorm complex cross the region.

Building high pressure will ensure improvement back to VFR by this
afternoon.

.OUTLOOK /FRIDAY THROUGH TUESDAY/...
The next chance for general restrictions is expected with a Monday
cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 2 PM EDT this afternoon FOR MDZ001.
OH...Flash Flood Watch until 2 PM EDT this afternoon FOR OHZ048-
     057>059-068-069.
PA...None.
WV...Flash Flood Watch until 2 PM EDT this afternoon FOR WVZ004-012-
     021-509>514.

&&
Hazardous weather outlook, Jun 23, 4:24 AM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 AM EDT THU JUN 23 2016

OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>003-240830-
TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
424 AM EDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-OHZ048-057>059-068-069-WVZ004-012-021-509>514-240830-
GARRETT-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MARSHALL-
WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
424 AM EDT THU JUN 23 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 23, 8:23 AM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
823 AM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLOOD            10 S ZANESVILLE         39.81N  82.00W
06/23/2016                   MUSKINGUM          OH   EMERGENCY MNGR

            WATER ON ROAD

&&

EVENT NUMBER PBZ1601645

98
Local storm report, Jun 23, 8:28 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
828 AM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     FLASH FLOOD      8 SW ZANESVILLE         39.87N  82.11W
06/23/2016                   MUSKINGUM          OH   LAW ENFORCEMENT

            STATE ROUTE 345 CLOSED DUE TO HIGH WATER

&&

EVENT NUMBER PBZ1601646

98
Special weather statement, Jun 23, 9:14 AM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
914 AM EDT THU JUN 23 2016

OHZ059-069-231345-
MONROE-BELMONT-
914 AM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MONROE AND
SOUTHWESTERN BELMONT COUNTIES...

AT 913 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF BARNESVILLE OHIO...OR ABOUT 10 MILES SOUTHWEST OF
BELMONT...MOVING SOUTHEAST AT 60 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BARNESVILLE...POWHATAN POINT...BEALLSVILLE...CLARINGTON...
JERUSALEM...WILSON...SOMERTON...ALLEDONIA AND CAMERON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3968 8092 3999 8123 4001 8123 4005 8116
      3985 8082
TIME...MOT...LOC 1313Z 311DEG 51KT 4007 8131

BOOKBINDER

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:32 AM EDTAreal Flood AdvisoryPBZMuskingum5 hr
Jun 23, 1:50 AM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum, Noble25 min
Jun 23, 2:31 AM EDTAreal Flood AdvisoryPBZNoble6 hr
Jun 23, 5:09 AM EDTFlash Flood WarningPBZMuskingum3 hr
Jun 23, 8:32 AM EDTAreal Flood AdvisoryPBZMuskingum4 hr
Jun 23, 9:14 AM EDTSpecial Weather StatementPBZMonroe31 min
Jun 23, 3:53 PM EDTSpecial Weather StatementPBZTucker22 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.